Cholesterol-lowering drug can change your hair color

By JOE GRAEDON AND TERESA GRAEDON, Ph.D. Published:

Q. I have read in your column that cholesterol-lowering drugs might affect hair color. I was relieved, because I was afraid I was going nuts.

My hair has been pure white for years. Since I started taking Zetia, I have noticed that it has turned steel gray, with black mixed in. My doctor has never heard of this side effect and is skeptical.

A. We have not been able to find any scientific documentation on this interesting observation. Nevertheless, we have heard from dozens of readers who have reported that their hair has become darker while they were taking Zetia, Zocor or other cholesterol-lowering drugs. We can't explain it, and we don't know the significance of this reaction.

Q. My problem is constipation. I have tried many different foods and over-the-counter remedies, but they do not seem to be effective for very long.

The daily fiber drink (Metamucil) worked the best. It lasted five months before it stopped producing results.

I have also taken Colace and senna, and they worked for a while. Now I am eating prunes and drinking more water, which also helped for a few weeks.

Could constipation be a reaction to my medications? I take enalapril, verapamil, Levothroid and gemfibrozil. I would appreciate any help you can provide.

A. Trying to combat drug-induced constipation with laxatives, fiber or fluids is an uphill battle. A medicine like verapamil (Calan, Covera-HS, Isoptin, Verelan) frequently causes constipation. Gemfibrozil (Lopid) may also cause constipation or diarrhea.

Perhaps your physician can find a substitute for one or both of these medications to ease your discomfort. In the meantime, we are sending you our Guide to Constipation with a list of other drugs that may cause this side effect, plus our Ten Tips to Combat Constipation. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped, self-addressed envelope to: Graedons' People's Pharmacy, No. GG-30, P.O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from our Web site: www .peoplespharmacy.com.

Q. I am a diabetic, and I'm afraid I'm missing something in my diet. My hair is rapidly falling out, and my nails refuse to grow. They just split, despite nightly moisturizing.

My doctor doesn't know why my nails and hair are having trouble. I eat carefully, but I take a lot of medicines: insulin and metformin for diabetes, atenolol and HCTZ for blood pressure, lovastatin for cholesterol and Prilosec for reflux. Could any of them be contributing to this problem?

A. We are concerned that you might be deficient in vitamin B-12. While hair loss is not the most serious sign of vitamin B-12 deficiency, it is one possible result. Your diabetes medicine metformin (found in ACTOplus Met, Avandamet, Glucophage, Glucovance) and your reflux drug omeprazole (Prilosec) could both contribute to lower levels of vitamin B-12.

Other symptoms to be alert for include anemia, fatigue, unsteadiness, nerve damage (burning, tingling, weakness or numbness in hands or feet), depression or mental confusion.

Please ask your doctor to test your B-12 and methylmalonic acid (MMA) levels. If you are deficient, you might need vitamin injections to get you back in balance.

Q. My pet potbellied pig (Bradford) was down for six weeks with a disk problem in his back. We tried everything to help him, including prednisone. What finally saved him, just before the vet was set to euthanize him, was turmeric!

A friend recommended giving him curcumin pills. They had worked wonders for her son after surgery. Once Brad ate them, his recovery was almost a miracle. For the first time in six weeks he got up and made himself a bed, he ate without being spoon-fed and drank from a dish rather than a syringe. I believe it saved his life.

We canceled the vet appointment, and he's been a happy, pain-free pig ever since (about two years).

In addition, I have another pig, Snippet, with arthritic front feet who is getting turmeric daily and shows improvement. Have you ever heard of using turmeric or curcumin for animal pain relief? I'm not aware of any side effects for them. Snip gets 1/2 teaspoon of turmeric twice a day right from the spice can with a meal. He seems to like the taste.

A. Thanks for sharing the success you've had with turmeric for Brad and Snip. We don't know anything about pig medicine, but we hear from many humans that turmeric, or its active ingredient curcumin, can be helpful as an anti-inflammatory.

Turmeric is the yellow spice in curry powder and mustard. Scientists have shown that curcumin has antioxidant potential. They are investigating whether it might have benefit in helping to prevent arthritis, cancer and possibly even Alzheimer's disease.

Q. Eight years ago, when I had my daughter, I needed to use Lansinoh for dry, tender nipples due to breast-feeding. Alas, I had to switch to bottle-feeding, but I wasn't going to throw out a perfectly good tube of pure lanolin. If it was safe for a baby, it was safe for me.

I started to use it on my lips instead of ChapStick or Vaseline, and I have never had dry lips or cracking on the corners of my mouth since. A little goes a long way, as it is very thick and does not wear away easily.

A. Readers have told us that the Lansinoh (nipple cream for breast-feeding mothers) is good for dry, cracked skin on the feet, hands and elbows. This purified lanolin product is distributed to pharmacies by Hollister (1-800-323-4060).

Q. You are irresponsible to suggest that chocolate has health benefits. Chocolate is high in calories and full of fat and sugar. Anyone who eats chocolate should not be kidding himself that it's good for him.

A. You are correct that chocolate candy has a lot of calories. But we disagree that there are no health benefits. Research keeps reinforcing the ability of cocoa flavonoids to lower blood pressure, make blood vessels more flexible and prevent blood clots.

A new study from the Netherlands demonstrates that older men who ate chocolate were 50 percent less likely to die of a heart attack during the 15-year follow-up (Archives of Internal Medicine, Feb. 27, 2006).

Chocolate treats don't have to be high in fat. We are sending you our book "Chocolate Without Guilt," which discusses the health benefits of chocolate and offers low-fat and lower-sugar recipes. To order a copy, visit our Web site, www.peoplespharmacy.com, or send $18.95 to: Graedons' People's Pharmacy-CWG, P.O. Box 52027, Durham, NC 27717-2027.

In their column, Joe and Teresa Graedon answer questions from readers. E-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is "The People's Pharmacy Guide to Home and Herbal Remedies" (St. Martin's Press).

Want to leave your comments?

Sign in or Register to comment.